Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 114, NWS Boston/Norton, MA

August 19, 2011Franklin County, Hampden County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 19, 2011, 4:57 PM EDT for Franklin County, Hampden County, Hampshire County, Massachusetts. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2011, 4:57 PM EDT (20:57 UTC)
Expired
Aug 19, 2011, 6:00 PM EDT
In force
63 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 104 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:05 PM EDTTSTM WND DMGCummington, MATREES DOWN ON WIRES ON FAIRGROUNDS ROAD
Aug 19, 5:20 PM EDTTSTM WND DMGGoshen, MATREE DOWN ON WIRES ON WILLIAMS DRIVE
Aug 19, 5:26 PM EDTTSTM WND DMGChesterfield, MATREE AND WIRES DOWN ON SMITH ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS51 KBOX 192057
SVRBOX
MAC011-013-015-192200-
/O.NEW.KBOX.SV.W.0114.110819T2057Z-110819T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
457 PM EDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN WESTERN MASSACHUSETTS...
  EXTREME NORTHWESTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS...
  NORTHWESTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS...

* UNTIL 600 PM EDT

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CUMMINGTON...OR 15 MILES NORTHWEST OF NORTHAMPTON...AND WAS MOVING
  EAST AT 10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE...CHESTERFIELD...ASHFIELD...
  GOSHEN...WESTHAMPTON...WILLIAMSBURG...DEERFIELD AND CONWAY.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL...AS WELL
AS DEADLY LIGHTNING AND TORRENTIAL RAIN. GET TO SAFE SHELTER NOW...
INSIDE A STURDY BUILDING OR IN A VEHICLE. DO NOT SEEK SHELTER UNDER
TREES. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. DRIVERS SHOULD BE ALERT FOR PONDING OF WATER AND AVOID
FLOODED ROADS.

&&

LAT...LON 4256 7285 4256 7253 4229 7277 4230 7301
TIME...MOT...LOC 2057Z 280DEG 8KT 4245 7292

$$

SIPPRELL
2 follow-up statements
107 
WWUS51 KBOX 192127
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
527 PM EDT FRI AUG 19 2011

MAC011-013-015-192200-
/O.CON.KBOX.SV.W.0114.000000T0000Z-110819T2200Z/
FRANKLIN MA-HAMPSHIRE MA-HAMPDEN MA-
527 PM EDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR EXTREME NORTHWESTERN HAMPDEN...NORTHWESTERN HAMPSHIRE AND CENTRAL
FRANKLIN COUNTIES...

AT 521 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED NEAR GOSHEN...OR 12 MILES NORTHWEST OF NORTHAMPTON...MOVING
EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
ASHFIELD...WESTHAMPTON...WILLIAMSBURG...DEERFIELD AND CONWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
PLAINFIELD...CUMMINGTON...AND CHESTERFIELD. THIS IS AN EXTREMELY 
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS!

&&

LAT...LON 4256 7285 4256 7253 4229 7277 4230 7301
TIME...MOT...LOC 2125Z 280DEG 8KT 4244 7284

$$

SIPPRELL
834 
WWUS51 KBOX 192157
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
557 PM EDT FRI AUG 19 2011

MAC011-013-015-192207-
/O.EXP.KBOX.SV.W.0114.000000T0000Z-110819T2200Z/
FRANKLIN MA-HAMPSHIRE MA-HAMPDEN MA-
557 PM EDT FRI AUG 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN
HAMPDEN...NORTHWESTERN HAMPSHIRE AND CENTRAL FRANKLIN COUNTIES WILL
EXPIRE AT 600 PM EDT...

THE STORM HAS WEAKENED ACROSS THE WARNED AREA. EXPECT CONTINUED 
HEAVY RAINS WITH INFREQUENT LIGHTNING. 

LAT...LON 4256 7285 4256 7253 4229 7277 4230 7301
TIME...MOT...LOC 2157Z 280DEG 8KT 4243 7275

$$

SIPPRELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 4:30 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 19, 4:30 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
430 PM EDT FRI AUG 19 2011

.SYNOPSIS...
HIGH PRESSURE OFFSHORE WILL BRING WARM AND HUMID WEATHER INTO THE
WEEKEND. WHILE MUCH OF THE PERIOD WILL BE DRY...A FEW SHOWERS AND
THUNDERSTORMS ARE EXPECTED AT TIMES. THE BEST CHANCE FOR WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL BE SUNDAY AFTERNOON AND NIGHT. DRY
AND SEASONABLE WEATHER FOLLOWS EARLY TO THE MIDDLE OF NEXT WEEK.
ANOTHER FRONT MAY APPROACH LATE NEXT WEEK WITH THE CHANCE OF MORE
UNSETTLED WEATHER.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WERE AFFECTING THE
REGION LATE THIS AFTERNOON...MAINLY TO THE NORTH OF THE MA
TURNPIKE.  THIS ACTIVITY IS A RESULT OF A SHORTWAVE/COOL POOL ALOFT
AND MLCAPE VALUES BETWEEN 1500 AND 2500 J/KG.  WHILE WEAK SHEAR HAS
LIMITED THE AREAL COVERAGE AND OVERALL SEVERE WEATHER THREAT...A FEW
STORMS WERE ABLE TO COMPENSATE FOR THIS GIVEN THE AMOUNT OF
INSTABILITY.  THE BIGGEST STORM SO FAR THIS AFTERNOON MOVED OVER THE
BOSTON METROPOLITAN AREA AND PRODUCED SEVERAL REPORTS OF LARGE HAIL
AND DAMAGING WINDS.  THE SLOW MOVEMENT OF THE STORMS ALSO HAVE
RESULTED IN HEAVY RAINFALL AND VERY LOCALIZED FLOODING WITH ANY
STORM.

BY LATE AFTERNOON...IT APPEARED THAT MOST OF THE ACTIVITY WAS
CONFINED TO NORTHERN MA/SOUTHERN NH AND HAD WEAKENED A BIT.  WILL
HAVE TO SEE IF ANY ADDITIONAL DEVELOPMENT CAN OCCUR ACROSS INTERIOR
SOUTHERN NEW ENGLAND.  MLCAPES STILL REMAINED OVER 2000 J/KG SO
THERE CERTAINLY IS ADDITIONAL POTENTIAL OVER THE NEXT FEW HOURS.

MOST OF THE ACTIVITY SHOULD BEGIN TO DIMINISH BY THE MID TO LATE
EVENING HOURS WITH THE LOSS OF DAYTIME HEATING.  HOWEVER...LINGERING
UPPER LEVEL TROUGH/COOL POOL ALOFT MAY ALLOW A STAY
SHOWER/THUNDERSTORM OR TWO TO LINGER INTO THE OVERNIGHT HOURS.
HOWEVER...THE VAST MAJORITY OF THE REGION SHOULD BE DRY OVERNIGHT.

LOW TEMPERATURES SHOULD RANGE FROM THE MID TO UPPER 50S ACROSS
SOUTHWEST NH/WESTERN MA...TO MAINLY THE LOWER TO MIDDLE 60S
ELSEWHERE.  PATCHY GROUND FOG WHICH MAY BE LOCALLY DENSE IS AGAIN
EXPECTED TO DEVELOP IN THE TYPICALLY PRONE LOCATIONS LATE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
SATURDAY...
THE SHORTWAVE/UPPER LEVEL TROUGH WILL HAVE PUSHED EAST OF THE
REGION.  BEHIND THIS DISTURBANCE HEIGHTS WILL RISE A BIT AND THERE
SHOULD BE SOME SUBSIDENCE.  ALSO NOTE THAT THE MID LEVELS OF THE
ATMOSPHERE ARE QUITE DRY.  THESE TWO FACTORS SHOULD LIMIT THE
CONVECTIVE POTENTIAL ACROSS OUR REGION COMPARED TO WHAT WE SAW
TODAY.  WE STILL MAY SEE A FEW SPOT SHOWERS/THUNDERSTORMS
DEVELOP...BUT THE VAST MAJORITY OF THE REGION WILL REMAIN DRY.  THE
BEST CHANCE FOR THIS APPEARS TO BE ACROSS THE COASTAL PLAIN...WHERE
INSTABILITY WILL BE MAXIMIZED ALONG WITH THE POTENTIAL OF A SEA
BREEZE FRONT.  WILL JUST CARRY SOME 20 POPS TO COVER THIS POTENTIAL
AS AREAL COVERAGE SHOULD REMAIN LIMITED IF ANYTHING IS ABLE TO
DEVELOP.

OVERALL...EXPECT MAINLY A DRY AND VERY WARM DAY WITH PARTLY TO
MOSTLY SUNNY SKIES.  HIGHS SHOULD TOP OUT BETWEEN 85 AND 90 ACROSS
MOST OF THE AREA.

SATURDAY NIGHT...
A WEAK RIDGE OF HIGH PRESSURE SHOULD RESULT IN A DRY AND PLEASANT
NIGHT ACROSS THE REGION.  LOWS SHOULD MAINLY BE IN THE UPPER 50S
ACROSS SOUTHWEST NH/NORTHWEST MA...TO GENERALLY THE 60S ELSEWHERE.
PATCHY FOG IS AGAIN EXPECTED TO DEVELOP IN THE TYPICALLY PRONE
LOCATIONS.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGHLIGHTS...

* HEAVY SHOWERS/STRONG TSTMS WITH MINOR FLOOD THREAT POSSIBLE
SUN/SUN NGT
* NOT AS WARM AND LESS HUMID EARLY NEXT WEEK
* WARM AND MORE HUMID WEATHER POSSIBLY RETURNS MID TO LATE NEXT
  WEEK

SUNDAY/SUNDAY NIGHT...
IMPRESSIVE HEIGHT FALLS OVER NEW ENGLAND AHEAD OF APPROACHING
FALL-LIKE TROF. STRONG JET DYNAMICS WITH THE GEFS SUGGESTING
INCREASING LOW LEVEL SOUTHERLY JET SOUTH OF NEW ENGLAND ON THE ORDER
OF +2 STD COMBINED WITH PWATS OF +1 TO +2 STD (APPROACHING 2
INCHES!) AND A STRONG CYCLONICALLY CURVED UPPER LEVEL JET DIVING
INTO THE NORTHEAST FROM THE GREAT LAKES.  AT THE SURFACE A STRONG
RESPONSE WITH ONE OR MORE FRONTAL WAVES FORMING ON THE APPROACHING
COLD FRONT AS IT MOVES ACROSS NEW ENGLAND SUN NIGHT. ALL OF THIS
POINTS TO LARGE QG FORCING WITH COPIOUS MOISTURE AND MARGINAL TO
PERHAPS MODEST INSTABILITY TO RELEASE HEAVY SHOWERS/STRONG TSTMS
WITH LOCALLY HEAVY RAINFALL THREAT. DEPENDING ON HOW MUCH SURFACE
HEATING OCCURS BEFORE CLOUD SHIELD ARRIVES SUNDAY POTENTIAL FOR
STRONG TO DAMAGING STORMS POSSIBLE GIVEN STRONG WIND FIELDS ALOFT.
APPEARS AS A HIGH SHEAR/LOW CAPE ENVIRONMENT SO KEY FOR
STRONG/SEVERE TSTMS WILL BE DEGREE OF SURFACE HEATING.

QUITE MUGGY SUNDAY WITH STRONG SOUTHERLY FLOW OFF THE OCEAN PUSHING
DEW PTS INTO THE 65-70 DEG RANGE.

MONDAY...
FRONT SHOULD BE EXITING EASTERN MA EARLY IN THE DAY FOLLOWED BY
IMPRESSIVE COOL AIR ADVECTION FOR LATE AUG WITH +7C 850 MB TEMPS
OVER NORTHERN PORTIONS OF NY AND NEW ENGLAND ADVECTING SOUTHEAST.
PROBABLY A DRY AFTERNOON AS MODELS INDICATE STRONG SUBSIDENCE ACROSS
THE REGION VIA MID LEVEL Q-VECTOR DIVERGENCE. HOWEVER LAPSE RATES
MAY BE FAIRLY STEEP GIVEN COLD POOL ALOFT SO MAY BE ABLE TO POP AN
ISOLATED AFTN SHOWER/TSTM BENEATH THE MID LEVEL SUBSIDENCE
INVERSION.  HIGHEST PROB OF AN AFTERNOON SHOWER/TSTM WOULD BE OVER
NORTHERN MA INTO SOUTHERN NH. MUCH LESS HUMID THAN SUNDAY WITH DEW
PTS FALLING INTO THE 50S.

TUESDAY...
MEAN MID LEVEL TROF OVER THE NORTHEAST AND SOUTHEAST CANADA BUT MEAN
TROF AXIS IS EAST OF THE REGION...SO MAINLY DRY WEATHER SHOULD
PREVAIL. ALTHOUGH WITH CYCLONIC FLOW ALOFT AND COLD POOL CAN/T RULE
OUT AN ISOLATED AFTN/EVENING SHOWER/TSTM.  SEASONABLE TEMPERATURES
EXPECTED WITH MILD DAYS AND COOL NIGHTS.

WEDNESDAY/THURSDAY...
ECENS AND GEFS BOTH INDICATE LONG WAVE TROF KICKS OUT INTO THE
MARITIMES YIELDING HEIGHT RISES ACROSS NEW ENGLAND. THIS SUPPORTS
WARMER AND MORE HUMID WEATHER INTO THE AREA.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

REST OF THIS AFTERNOON...HIGH CONFIDENCE IN TAFS WITH MAINLY VFR
CONDITIONS CONTINUING.  HOWEVER...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL RESULT IN BRIEF MVFR-IFR CONDITIONS INTO THE
EVENING HOURS.

TONIGHT...MEDIUM CONFIDENCE IN TAFS.  MOST OF THE ISOLATED TO
SCATTERED SHOWERS/THUNDERSTORMS WILL DIMINISH THIS EVENING.
OTHERWISE VFR CONDITIONS WILL DOMINATE...BUT PATCHES OF MVFR-IFR
CONDITIONS MAY DEVELOP LATE IN LOW CLOUDS/FOG PATCHES.

SATURDAY...MEDIUM TO HIGH CONFIDENCE IN TAFS.  ANY PATCHY MVFR-IFR
CONDITIONS WILL IMPROVE TO MAINLY VFR BY LATE MORNING/EARLY
AFTERNOON.  A FEW SPOT SHOWERS/THUNDERSTORMS ARE POSSIBLE SATURDAY
AFTERNOON/EVENING BUT AREAL COVERAGE SHOULD BE LESS THAN TODAY.

KBOS TERMINAL...HIGH CONFIDENCE IN MAINLY VFR CONDITIONS AFTER THE
CURRENT STORM EXITS THE REGION.  STILL A CHANCE THAT ANOTHER
ISOLATED SHOWER/STORM COULD AFFECT THE TERMINAL INTO THE EVENING
HOURS. OTHERWISE...VFR CONDITIONS WILL CONTINUE INTO SATURDAY.
WINDS WILL BECOME SOUTHWEST AGAIN THIS EVENING ONCE THE STORM EXITS
THE REGION...BUT EAST TO SOUTHEAST SEA BREEZES ARE EXPECTED TO
DEVELOP BY LATE SATURDAY MORNING/EARLY AFTERNOON.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

SUNDAY-SUNDAY NIGHT...MODERATE TO HIGH CONFIDENCE FOR VFR THROUGH
MIDDAY...LOWERING TO MVFR-IFR AS SHOWERS AND TSTMS BECOME WIDESPREAD
DURING THE AFTERNOON AND NIGHT. HEAVY RAIN LIKELY ALONG WITH
POTENTIAL STRONG WINDS.

MONDAY...MODERATE TO HIGH CONFIDENCE. EXPECT COLD FRONT TO PUSH
OFFSHORE IN THE MORNING. ANY LEFTOVER MVFR CONDITIONS SHOULD IMPROVE
TO VFR FROM W-E DURING THE DAY. MAY SEE BRIEF PERIOD OF IFR EARLY.

TUESDAY AND WEDNESDAY...MODERATE TO HIGH CONFIDENCE FOR VFR
CONDITIONS.

&&

.MARINE...
TONIGHT THROUGH SATURDAY NIGHT...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA THRESHOLDS THROUGH
SATURDAY NIGHT. AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL
REMAIN POSSIBLE...MAINLY ACROSS THE NORTH SHORE. THE ONLY OTHER
CONCERN WILL BE FOR AREAS OF LATE NIGHT/MORNING FOG ACROSS THE
WATERS.

OUTLOOK...SUNDAY THROUGH WEDNESDAY...

SUNDAY-SUNDAY NIGHT...EXPECT S-SW WINDS GUSTING UP TO 20 KT AND SEAS
BUILDING UP TO 5 FT MAINLY ON THE OUTER WATERS AS WELL AS THE
NEARSHORE SOUTHERN WATERS. SHOWERS AND TSTMS ARE LIKELY SUNDAY
AFTERNOON AND NIGHT WITH S-SW SQUALLS AND LOCAL ROUGH SEAS POSSIBLE.

MONDAY...WINDS SHIFT TO W-NW AS COLD FRONT CLEARS THE WATERS. EXPECT
SEAS AROUND 5 FT MAINLY ON THE OUTER WATERS THROUGH MOST OF THE DAY
THEN SHOULD SUBSIDE AT NIGHT.

TUESDAY-WEDNESDAY...WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL
CRAFT CRITERIA.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANK/EVT
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...EVT
AVIATION...FRANK/EVT
MARINE...FRANK/EVT
Hazardous weather outlook, Aug 19, 4:18 PM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
418 PM EDT FRI AUG 19 2011

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-202030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
418 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING
MAINLY ACROSS CENTRAL AND NORTHERN MASSACHUSETTS INTO SOUTHERN NEW
HAMPSHIRE. THE MAIN THREATS WILL BE LARGE HAIL AND STRONG TO
DAMAGING STRAIGHT WIND GUSTS.

IN ADDITION...ANY STORM THAT DEVELOPS WILL MOVE SLOW AND MAY
RESULT IN ISOLATED AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES THROUGH
THIS EVENING.

ANZ230>237-250-251-254>256-202030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
418 PM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG
WIND GUSTS ARE POSSIBLE NEAR SHORE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE SOMETIME SUNDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 19, 3:02 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
302 PM EDT FRI AUG 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     HOPEDALE                42.13N  71.54W
08/19/2011                   WORCESTER          MA   AMATEUR RADIO

            LARGE BRANCHES DOWN ON DUTCHER STREET

0240 PM     HAIL             HOLDEN                  42.35N  71.85W
08/19/2011  E0.75 INCH       WORCESTER          MA   AMATEUR RADIO

&&

123
Special weather statement, Aug 19, 3:07 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
307 PM EDT FRI AUG 19 2011

MAZ004-012-192000-
NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-
307 PM EDT FRI AUG 19 2011

AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...WITH
GUSTY WINDS OF UP TO 40 MPH...3 MILES WEST OF WORCESTER...MOVING
NORTHEAST AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WORCESTER...HOLDEN...
  SHREWSBURY...WEST BOYLSTON...STERLING...PRINCETON...CLINTON...
  BOYLSTON AND BERLIN.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
MAY STRENGTHEN AND COULD PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE
WARNINGS.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4240 7193 4251 7186 4242 7159 4227 7171
      4225 7186 4227 7191

SIPPRELL
Special weather statement, Aug 19, 3:39 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
339 PM EDT FRI AUG 19 2011

MAZ007-014-015-192045-
EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
339 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS HEADING FOR THE NORTH SHORE...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL OVER REVERE...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...SAUGUS...NAHANT...LYNN...
  SWAMPSCOTT...PEABODY...DANVERS...SALEM...BEVERLY...WENHAM...
  HAMILTON...MANCHESTER...ESSEX AND IPSWICH.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4260 7063 4257 7065 4259 7068 4255 7078
      4250 7081 4250 7082 4254 7080 4254 7085
      4253 7083 4249 7085 4248 7082 4249 7085
      4245 7093 4241 7091 4242 7094 4245 7095
      4241 7099 4244 7109 4269 7085

JWD
Special weather statement, Aug 19, 4:08 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
408 PM EDT FRI AUG 19 2011

NHZ012-192045-
EASTERN HILLSBOROUGH NH-
408 PM EDT FRI AUG 19 2011

AT 404 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL OVER
MANCHESTER...MOVING NORTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. THESE STORMS
MAY STRENGTHEN AND COULD PRODUCE DAMAGING WINDS OR LARGE HAIL. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE
WARNINGS.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4304 7148 4305 7146 4302 7144 4301 7139
      4294 7137 4293 7144 4288 7144 4297 7159
      4298 7158 4298 7150 4304 7151 4306 7150

SIPPRELL
Special weather statement, Aug 19, 4:38 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
438 PM EDT FRI AUG 19 2011

NHZ015-192115-
WESTERN AND CENTRAL HILLSBOROUGH NH-
438 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORM IN HILLSBOROUGH COUNTY...

AT 435 PM EDT...A STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND
GUSTS TO 40 MPH AND PENNY SIZED HAIL WAS NEAR LYNDEBOROUGH...OR
ABOUT 11 MILES NORTHEAST OF JAFFREY...MOVING NORTH AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...LYNDEBOROUGH...GREENFIELD...
  FRANCESTOWN...NEW BOSTON...DEERING...GOFFSTOWN AND WEARE.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4314 7166 4306 7164 4307 7156 4307 7152
      4283 7178 4287 7192 4312 7187 4312 7184
      4315 7167

JWD
Special weather statement, Aug 19, 4:47 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
447 PM EDT FRI AUG 19 2011

NHZ015-192115-
WESTERN AND CENTRAL HILLSBOROUGH NH-
447 PM EDT FRI AUG 19 2011

...STRONG THUNDERSTORMS IN HILLSBOROUGH COUNTY...

AT 445 PM EDT...STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS
TO 40 MPH AND PENNY SIZED HAIL WERE NEAR GOFFSTOWN AND GREENFIELD.
BOTH STORMS WERE MOVING NORTH AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...FRANCESTOWN...NEW BOSTON...
DEERING...GOFFSTOWN AND WEARE.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4315 7166 4306 7164 4307 7156 4307 7155
      4306 7155 4298 7161 4301 7175 4315 7171
      4315 7167

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:51 PM EDTAreal Flood AdvisoryBOXFranklin3 hr
Aug 19, 1:56 PM EDTSpecial Weather StatementBOXFranklin34 min
Aug 19, 2:02 PM EDTSpecial Weather StatementBOXWorcester43 min
Aug 19, 2:14 PM EDTSevere Thunderstorm WarningBOXFranklin46 min
Aug 19, 2:27 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Worcester35 min
Aug 19, 2:33 PM EDTSpecial Weather StatementBOXWorcester42 min
Aug 19, 2:36 PM EDTFlash Flood WarningBOXFranklin4 hr
Aug 19, 2:41 PM EDTSpecial Weather StatementBOXNorfolk34 min
Aug 19, 2:57 PM EDTSpecial Weather StatementBOXFranklin48 min
Aug 19, 2:57 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Suffolk25 min
Aug 19, 3:06 PM EDTAreal Flood AdvisoryBOXMiddlesex, Norfolk, Suffolk54 min
Aug 19, 3:07 PM EDTSpecial Weather StatementBOXWorcester53 min
Aug 19, 3:14 PM EDTAreal Flood AdvisoryBOXWorcester75 min
Aug 19, 3:15 PM EDTSpecial Marine WarningBOX45 min
Aug 19, 3:18 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Suffolk27 min
Aug 19, 3:18 PM EDTSevere Thunderstorm WarningBOXFranklin27 min
Aug 19, 3:22 PM EDTSevere Thunderstorm WarningBOXWorcester33 min
Aug 19, 3:29 PM EDTSevere Thunderstorm WarningBOXMiddlesex36 min
Aug 19, 3:36 PM EDTAreal Flood AdvisoryBOXEssex, Middlesex, Suffolk72 min
Aug 19, 3:39 PM EDTSpecial Weather StatementBOXEssex66 min
Aug 19, 3:47 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk43 min
Aug 19, 3:53 PM EDTSpecial Marine WarningBOX67 min
Aug 19, 3:57 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex23 min
Aug 19, 4:02 PM EDTAreal Flood AdvisoryBOXMiddlesex, Worcester29 min
Aug 19, 4:22 PM EDTSpecial Marine WarningBOX53 min
Aug 19, 4:36 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire39 min
Aug 19, 5:02 PM EDTAreal Flood AdvisoryBOXFranklin, Hampshire3 hr
Aug 19, 5:07 PM EDTSevere Thunderstorm WarningBOXFranklin, Worcester38 min
Aug 19, 5:34 PM EDTSevere Thunderstorm WarningBOXFranklin26 min
Aug 19, 6:43 PM EDTSpecial Weather StatementBOXHampshire62 min
Aug 19, 7:25 PM EDTSpecial Weather StatementBOXHampden50 min
Aug 19, 7:30 PM EDTAreal Flood AdvisoryBOXHampden64 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.